CSN Login
Members Online: 12

Nerve damage major problem

Celticroots2
Posts: 43
Joined: Mar 2012

My husband was diagnosed with STAGE IV Bone Metastatic Cancer in May of 2011. It stemmed from his prostate and resulted in a large tumor on his spine and spinal cord. He had partial paralysis in his right leg. After his first round of radiation and hormone therapy his pain and mobility improved. He went through a second round of radiation in January of this year and the peripheral neuropathy has gotten worse to the point where he is getting almost no sleep. Between the damage to the nerves from the tumors and the damage done by radiation this could possibly be irreparable. His bone scan show tumors from his jaw all the way down to his hips. When all this started his PSA was only 31, and I say only, because they expected it to be very much higher.
While the current treatment is keeping the cancer at bay so to speak he is becoming increasingly frustated and depressed with the constant RLS and jerking of his legs. We have run the gambit of meds for this including steroids, Parkinsons medication and nerve pain medication and nothing is working. I am at a loss as to what to do about this anymore.

VascodaGama's picture
VascodaGama
Posts: 1594
Joined: Nov 2010

Celtic

I am sorry for the stats of your husband. I hope his cancer treatment is doing well and that the side effects do not get worse.
According to the US National Institute of Health, RLS may be a cause not only due to peripheral neuropathy but due to diabetes or kidney failure. Some medications can aggravate symptoms too, for example; antidepressants, antihistamines, or antipsychotic drugs. Alcohol and sleep deprivation also may trigger symptoms in some individuals.
Trying to address those factors may reduce or eliminate these causes and provide him a relieve to RLS symptoms. Changing the life style with more daily naps and physical fitness may be a way to consider for any improvement.

At least one survivor has posted about legs cramps and constant movements when sleeping causing him to wake up (similar to RSL symptoms) which were related to hypogonadism. I do not know if such could be a cause but you can inquire with his doctor and test for the condition.

There is a RSL foundation where you may inquire for help. Here is the link;
http://www.rls.org/

Hope for improved conditions.

VGama

Celticroots2
Posts: 43
Joined: Mar 2012

Thank you VGama. He doesn't have diabetes or any kidney disease. It is all basically stemming from tumor damage and radiation. He tries to take naps but as soon as he lays down the jerking starts. He has been given every medication you can think of. He doubled up on his pain patch in desperation and did manage to get some decent sleep, which was something.

Kongo's picture
Kongo
Posts: 1167
Joined: Mar 2010

Celticroots,

I am sorry to read of your husband's diagnosis and the complications he is suffering as a result. I am curious as to whether you have seen a chiropractor in conjunction with the pain and nerve damage. These doctors are often better informed about the impact of the physical condition of the spine where all the nerves pass through. An unrelated misalignment might be adding to the effects caused by the tumor. If you haven't consulted with one of these specialists I don't think it would hurt to give it a try.

Best of luck to you both.

K

Celticroots2
Posts: 43
Joined: Mar 2012

Thank you Kongo. Unfortunately a chiropractor is not a good idea for him. He isn't even allowed to lift 10lbs or do anything that could cause a fall in case he suffers an SRE. His bones need to be protected from any fractures since he has tumors from his jaw all the way to his hips. I doubt they would allow any manipulation in case they break already compromised bones.

mrspjd
Posts: 693
Joined: Apr 2010

Celtic,

Welcome to the PCa forum. I’m sorry you and your husband have to deal with the on-going challenges of T4 metastatic PCa.

I’m wondering if your husband has tried Zytiga (Abiraterone) and Xgeva (Denosumab) for some of the issues you’ve posted about? If so, how did he do with those drugs? You may wish to share more info about his PCa history and txs (such as other ADT and/or chemo drugs).

A recent study that I heard about looked at ADT use in NON-met PCa patients and found a higher risk of PAD (peripheral arterial disease) and blood clots; HOWEVER, the study concluded that further research was needed. ADT's potential affect on heart disease (if not properly monitored) is well known but, it's relationship to PAD & peripheral blood clots is being studied. I’m unsure about the length of time that subjects in the study were on continuous ADT or their tumor staging but that info was probably factored into the findings. In any case, I thought the study was interesting, given your thread and a similar one started previously by another poster (http://csn.cancer.org/node/237843).

Certainly benefit vs risk & QoL, including potential side effects from tx drugs themselves, must be evaluated but still, many patients have had impressive results with ADT drugs, both for metastatic and non-met intermediate/high risk PCa.

Recently I’ve noticed an increase in the number of posts from CSN newcomers (patients and patient advocates) re initial PCa dx’s of T4, advanced & metastatic disease. Don’t know if more cases of advanced PCa are being diagnosed or written about (or maybe the ACS/CSN site is at the top of more search engines) but, in any case, I find the increase in posts about late stage initial dx alarming. Recently the United States Preventive Services Task Force (USPSTF) favored a draft recommendation against PSA based screening for PCa in asymptomatic men and assigned a D rating to the PSA test as a PCa screening modality. Based on the USPSTF’s draft recommendations and their faulty logic that PSA testing leads to/causes over treatment and doesn’t save lives, is it possible we are seeing the very beginning of a trend of late stage dx’s, perhaps because some men are opting out of their annual PSA screening and/or their doctors are not offering PSA screening tests (if not requested by the patient)? I hope not. But it’s certainly something to ponder. (Sorry if I digressed...I'll step down off my soap box.)

Celtic, good luck and all the best to you and your husband. I hope that you find answers and relief for these issues very soon.

M (mrs pjd) wife of a PCa survivor, T3 stage, PSA <1.

caseyh
Posts: 63
Joined: May 2002

I have peripheral neuropathy in the ball of my left foot and big toe as the result of a drug therapy. This is a common side effect from taking chemo type drugs. When it began a couple of years ago, I researched it, and found that it could have conceivably been been a tumor pressing on a nerve. The nerve runs from the spinal area down to both feet. Testing has since eliminated the possibility of a tumor in my case, but it is easy to understand how a tumor could possibly be the source of your husband's problem.

This is really thinking "out of the box," but I would check with a neurologist, preferably at a hospital with a Neuro Movement Disorders Clinic, about the possibility of using Botox. Botox was originally developed for treating neuuro-muscular disease. It is injected into the muscle and interferes with the nerve signal pathway. It is one of the primary treatments for people with Dystonia. The results of treatment are mixed. Some Dystonia patients go into remission, some find little to moderate relief, and others derive no benefit. You would most likely have to use the drug off-label. Insurance coverage would most likely be a problem. A round of shots is approximately $2500-$3000 and is good for 90 days. It is a crazy idea, but if all else fails, it might bring you some relief.

Feel free to contact me via CSN email for additional information. I hope that your husband finds some relief from this problem. Good Luck!!

mrspjd
Posts: 693
Joined: Apr 2010

Casey,

I’d like more info on this topic (PN), about your PCa history and about diagnostic tests/txs in Florida that you’ve posted about previously. I’ve sent you a CSN email and hope to hear back from you soon. Thanks.

M

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network